Forcing the truth of a weak form of Schanuel’s conjecture
Confluentes Mathematici, Tome 8 (2016) no. 2, pp. 59-83.

Schanuel’s conjecture states that the transcendence degree over of the 2n-tuple (λ 1 ,,λ n ,e λ 1 ,,e λ n ) is at least n for all λ 1 ,,λ n which are linearly independent over ; if true it would settle a great number of elementary open problems in number theory, among which the transcendence of e over π.

Wilkie [11], and Kirby [4, Theorem 1.2] have proved that there exists a smallest countable algebraically and exponentially closed subfield K of such that Schanuel’s conjecture holds relative to K (i.e. modulo the trivial counterexamples, can be replaced by K in the statement of Schanuel’s conjecture). We prove a slightly weaker result (i.e. that there exists such a countable field K without specifying that there is a smallest such) using the forcing method and Shoenfield’s absoluteness theorem.

This result suggests that forcing can be a useful tool to prove theorems (rather than independence results) and to tackle problems in domains which are apparently quite far apart from set theory.

Reçu le : 2015-03-12
Révisé le : 2016-07-16
Accepté le : 2016-07-16
Publié le : 2017-03-20
DOI : https://doi.org/10.5802/cml.33
Classification : 03E57,  03C60,  11U99
Mots clés: Schanuel’s conjecture, forcing and generic absoluteness
@article{CML_2016__8_2_59_0,
     author = {Matteo Viale},
     title = {Forcing the truth of a weak form of Schanuel's conjecture},
     journal = {Confluentes Mathematici},
     publisher = {Institut Camille Jordan},
     volume = {8},
     number = {2},
     year = {2016},
     pages = {59-83},
     doi = {10.5802/cml.33},
     language = {en},
     url = {cml.centre-mersenne.org/item/CML_2016__8_2_59_0/}
}
Viale, Matteo. Forcing the truth of a weak form of Schanuel’s conjecture. Confluentes Mathematici, Tome 8 (2016) no. 2, pp. 59-83. doi : 10.5802/cml.33. https://cml.centre-mersenne.org/item/CML_2016__8_2_59_0/

[1] James Ax On Schanuel’s conjectures, Ann. of Math. (2), Tome 93 (1971), pp. 252-268

[2] Thomas Jech Set theory, Spring Monographs in Mathematics, Springer, 2003 (3rd edition)

[3] Thomas J. Jech Abstract theory of abelian operator algebras: an application of forcing, Trans. Amer. Math. Soc., Tome 289 (1985) no. 1, pp. 133-162 | Article

[4] Jonathan Kirby Exponential algebraicity in exponential fields, Bull. Lond. Math. Soc., Tome 42 (2010) no. 5, pp. 879-890 | Article

[5] Jonathan Kirby; Boris Zilber Exponentially closed fields and the conjecture on intersections with tori, Ann. Pure Appl. Logic, Tome 165 (2014) no. 11, pp. 1680-1706 | Article

[6] Kenneth Kunen Set theory, Studies in Logic and the Foundations of Mathematics, Tome 102, North-Holland Publishing Co., Amsterdam-New York, 1980, xvi+313 pages (An introduction to independence proofs)

[7] David Mumford Algebraic geometry. I, Classics in Mathematics, Springer-Verlag, Berlin, 1995, x+186 pages (Complex projective varieties, Reprint of the 1976 edition)

[8] Masanao Ozawa A classification of type I AW * -algebras and Boolean valued analysis, J. Math. Soc. Japan, Tome 36 (1984) no. 4, pp. 589-608 | Article

[9] Andrea Vaccaro C * -algebras and B-names for complex numbers (2015) (Thesis for the master degree in mathematics)

[10] Andrea Vaccaro; Matteo Viale Generic absoluteness and boolean names for elements of a Polish space (2016) (To appear in Bollettino Unione Matematica Italiana)

[11] A. J. Wilkie Some local definability theory for holomorphic functions, Model theory with applications to algebra and analysis. Vol. 1 (London Math. Soc. Lecture Note Ser.) Tome 349, Cambridge Univ. Press, Cambridge, 2008, pp. 197-213 | Article

[12] B. Zilber Pseudo-exponentiation on algebraically closed fields of characteristic zero, Ann. Pure Appl. Logic, Tome 132 (2005) no. 1, pp. 67-95 | Article